OxyContin withdrawal timeline: How long does OxyContin detox last?
If you’re going through OxyContin withdrawal, you probably want to know when the pain will end!!! Not to fear. Withdrawal symptoms suck, but they do not last much more than a week. But some symptoms may persist for weeks or months after withdrawal. Read on for a better idea of the OxyContin withdrawal timeline.
Acute OxyContin withdrawal
Acute withdrawal symptoms from OxyContin usually begin within hours or days after you take your last dose of OxyContin. What makes these symptoms “acute” is that they are short in length, but severe in strength/intensity. And although symptoms of Oxy Contin withdrawal can frighten you, they are predictable. Doctors and nurses that supervise OxyContin withdrawal signs know what’s normal, and what’s not. As the brain adjusts to life without OxyContin, it can take from 4-10 days for the body to balance out its chemicals and for you to start feeling normal again.
In general, opioids should not be abruptly discontinued, as is practiced during rapid opiate detox, so medical supervisors will probably gradually taper your OxyContin dose in early withdrawal. Then, you generally experience withdrawal symptoms once previous levels of OxyContin are no longer maintained in the body. As no single treatment is effective for everyone dependent on OxyContin, diverse treatment options are needed during detox, including psychosocial approaches and pharmacological treatment. And the order in which symptoms appear will also vary by individual. However, the main symptoms OxyContin withdrawal are:
- hot and cold flushes
- muscle cramps
- watery discharge from the eyes and nose
Protracted OxyContin withdrawal
In addition to the short but intense physical symptoms of withdrawal, some symptoms persist weeks and months after initial detox. These symptoms are called protracted OxyContin withdrawal symptoms or Postacute Withdrawal Syndrome (PAWS). They include the original acute symptoms as well as non-specific signs and symptoms that persist, evolve, or appear well past the expected time frame for acute withdrawal.
- difficulty concentrating
- difficulty focusing on tasks
- difficulty making decisions
- drug cravings
- generalized dissatisfaction with life
- impaired executive control
- inability to feel pleasure
- lack of or reduced interest in sex
- short-term memory problems
- sleeping problems
- unexplained physical complaints
Why do OxyContin dependent users experience PAWS?
Chronic use of OxyContin causes molecular, cellular, and changes to the brain’s nerves that affect emotions and behavior. After prolonged drug use, the body makes adaptive changes in the central nervous system to accommodate continual use. In fact, people who take OxyContin regularly for a long time have nerve receptors that adapt and begin to resist the drug, causing the need for higher doses to achieve the same effect (tolerance). As the body seeks homeostasis after OxyContin is no longer present, affective changes can persist. This is because repeated use of OxyContin causes the brain to respond more readily to its effects but less readily to naturally rewarding activities such as listening to music. So when you stop taking OxyContin, you also have triggered the inability to experience pleasure.
Getting over chronic withdrawal symptoms of OxyContin
One of the major reasons for relapse is the inability to feel pleasure or the desire to stop other unwanted OxyContin withdrawal symptoms. In order to resist the impulse to return to the drug, it’s important that you get support. You don’t need to recover from OxyContin dependence alone. Talk to someone. Join a support group. Learn new skills for coping. And at the least – if you do return to OxyContin, you’ll need to do the whole detox over again…so why give in just to go through withdrawal?
Your questions, grievances, comments and feedback are WELCOMED and invited here.